Alert archive / Arizona / Tornado Warnings in 2008
Tornado Warning 1, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this tornado warning at Aug 15, 2008, 4:17 PM MST for Coconino County, Arizona. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2008, 4:17 PM MST (23:17 UTC)
- Expired
- Aug 15, 2008, 4:43 PM MST
- In force
- 26 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 90 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 4:20 PM MST | HAIL 0.88 | Parks, AZ | REPORTED ESTIMATED WINDS OF 30 TO 40 MPH ALONG WITH NICKEL SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.3 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -260 J/kg
- Mixed-layer LCL
- 1818 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS55 KFGZ 152317 TORFGZ AZC005-160000- /O.NEW.KFGZ.TO.W.0001.080815T2317Z-080816T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 417 PM MST FRI AUG 15 2008 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * TORNADO WARNING FOR... SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 500 PM MST * AT 415 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR PARKS...OR 17 MILES WEST OF FLAGSTAFF...MOVING SOUTHEAST AT 20 MPH. * THE TORNADO WILL BE NEAR... RURAL SOUTHERN COCONINO COUNTY AT 430 PM MST THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY IN EFFECT FOR THIS STORM. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3513 11171 3503 11195 3522 11207 3532 11189 TIME...MOT...LOC 2317Z 327DEG 18KT 3520 11192 $$
2 follow-up statements
000 WWUS55 KFGZ 152331 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 429 PM MST FRI AUG 15 2008 AZC005-160000- /O.CON.KFGZ.TO.W.0001.000000T0000Z-080816T0000Z/ COCONINO AZ- 429 PM MST FRI AUG 15 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR SOUTH CENTRAL COCONINO COUNTY... AT 424 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THE POTENTIAL FOR A TORNADO. THIS TORNADO WAS LOCATED 6 MILES SOUTH OF MILEPOST 180 ON I-40...OR ABOUT 16 MILES WEST OF FLAGSTAFF...MOVING SOUTHEAST AT 21 MPH. THE TORNADO WILL BE NEAR... 10 MILES SOUTHEAST OF PARKS AT 435 PM MST IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING NICKLE SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS IF POSSIBLE AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. LAT...LON 3513 11171 3503 11195 3522 11207 3532 11189 TIME...MOT...LOC 2329Z 327DEG 18KT 3515 11188 $$
000 WWUS55 KFGZ 152343 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 442 PM MST FRI AUG 15 2008 AZC005-152352- /O.CAN.KFGZ.TO.W.0001.000000T0000Z-080816T0000Z/ COCONINO AZ- 442 PM MST FRI AUG 15 2008 ...THE TORNADO WARNING FOR SOUTH CENTRAL COCONINO COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM NEAR AND SOUTH OF PARKS WHICH PROMPTED THE TORNADO WARNING HAS WEAKENED. THEREFORE THE TORNADO WARNING HAS BEEN CANCELLED. HOWEVER...THE STORM WILL STILL PRODUCING HAIL AND HEAVY RAIN THROUGH 500 PM MST. LAT...LON 3513 11171 3503 11195 3522 11207 3532 11189 TIME...MOT...LOC 2342Z 327DEG 18KT 3510 11184 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this tornado warning went out at Aug 15, 2:30 PM MST, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 15, 2:30 PM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 230 PM MST FRI AUG 15 2008 .SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND ACROSS PORTIONS OF NORTHERN AND CENTRAL ARIZONA. AFTERNOON TEMPERATURES WILL COOL SLIGHTLY EACH DAY...BUT WILL STILL REMAIN NEAR NORMAL. && .DISCUSSION...STORMS ARE BEGIN TO FIRE ALONG THE MOGOLLON RIM CONVERGENCE ZONE AND THESE STORMS WILL SLOWLY PROGRESS SOUTH INTO A MORE MOIST AND UNSTABLE ENVIRONMENT WITH WEAK DIVERGENCE ALOFT. THE WEAK DIVERGENCE IS ASSOCIATED WITH THE DEFORMATION ZONE OVER THE AREA. ANVILS WILL BLOW OFF TO THE EAST WITH A 40 TO 45 KNOT WIND ALOFT...THE STRONGER WINDS ALOFT WILL LEND TO STRONG PULSE STORMS. STORMS TONIGHT WILL BEGIN TO DIMINISH 1 TO 2 HOURS AFTER SUNSET. FOR SATURDAY...AN UNUSUAL DEEP CLOSED LOW WILL SETTLE IN OVER NORTHWEST COLORADO. THIS SYSTEM WILL INCREASE WINDS ALOFT AS A FIRST IN A SERIES OF SHORTWAVE TROUGHS WILL ROTATE AROUND THIS LOW. THE SHORTWAVE TROUGH IS EXPECTED TO INCREASE WINDS ALOFT AS THIS FEATURE MOVES ACROSS NORTHERN ARIZONA DURING THE AFTERNOON. THE INCREASED WIND SHEAR WILL HELP ORGANIZE STORMS...AND INCREASE THE THREAT OF SEVERE WX. THE DEEPEST MOISTURE IS FORECAST TO RESIDE FROM THE COCONINO PLATEAU SOUTHEAST ALONG THE MOGOLLON RIM AND OVER THE SOUTHERN HALF OF NAVAJO AND APACHE COUNTIES. 500 MB TEMPERATURES ARE FORECAST TO COOL ON SATURDAY IN RESPONSE TO THE LOW PRESSURE SYSTEM OVER NORTHWEST COLORADO...HELPING THE ENVIRONMENT BECOME MORE UNSTABLE. STORMS AGAIN WILL FIRE ALONG THE COCONINO PLATEAU AND THE MOGOLLON RIM AND WHITE MOUNTAINS...AND WILL PROGRESS SOUTHWARD TOWARD LOWER ELEVATIONS. SUNDAY AND MONDAY MOISTURE WILL STAY IN PLACE FROM THE KAIBAB PLATEAU AND THE MOGOLLON RIM SOUTH...WITH SCATTERED STORMS OVER THESE AREAS. && .AVIATION...FOR THE 00Z PACKAGE...SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHEASTWARD OFF THE MOGOLLON RIM AND THE WHITE MOUNTAINS INTO NORTHERN GILA COUNTY. STORMS WILL ALSO AFFECT PORTIONS OF YAVAPAI COUNTY AS WELL. A FEW OF THESE STORMS WILL PRODUCE MVFR CONDITIONS. ISOLATED -SHRA/-TSRA CAN BE EXPECTED NORTH OF THE MOGOLLON RIM. ALL STORMS ARE EXPECTED TO WEAKEN IN INTENSITY AND DIMINISH IN AREAL COVERAGE BETWEEN 02Z-04Z...WITH CLOUDS SCATTERING OUT AFTER 07Z. EXPECT MORE SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN AFTER 16/18Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF DAYS 1 AND 2. MONDAY THROUGH WEDNESDAY...EXPECT SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ALONG AND SOUTH OF THE MOGOLLON RIM WITH ISOLATED STORMS NORTH OF THE RIM THROUGH THE PERIOD. MINIMUM RELATIVE HUMIDITIES ARE EXPECTED TO REMAIN ABOVE 15 PERCENT FOR THE PERIOD EXCEPT FOR AREAS ALONG THE COLORADO RIVER. && PUBLIC...............TC AVIATION/FIRE WX.....42 VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 15, 4:00 PM MST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 400 PM MST FRI AUG 15 2008 AZZ004>018-037>040-160700- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 1000 AM MST FRI AUG 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AN INTERESTING WEATHER PATTERN IS BEGINNING TO EVOLVE OVER THE REGION TODAY AND INTO THE WEEKEND AS AN ANOMALOUS UPPER LOW TAKES SEAT IN NORTHEAST UTAH...SOUTHWEST WYOMING...NORTHWEST COLORADO. FOR TODAY A FEATURE LYING NORTHWEST TO SOUTHEAST ACROSS THE AREA WILL HELP PROVIDE SOME DEEP LIFT AND WEAK FORCING THAT WILL HELP GET THUNDERSTORMS GOING MAINLY ALONG THE MOGOLLON RIM AND INTO THE WHITE MOUNTAINS. DRIER AIR TO THE NORTH OF FLAGSTAFF WILL INHIBIT THUNDERSTORMS DEVELOPMENT TO MAINLY ISOLATED STORMS. FROM THE MOGOLLON RIM SOUTH...STORMS WILL HAVE PLENTY OF MOISTURE AND INSTABILITY TO FEED OFF OF AS THEY ADVANCE SOUTHWARD INTO THIS MOIST AND UNSTABLE FLOW. WINDS ALOFT TODAY ARE STRONGER AS WELL...SO WE ARE EXPECTING SOME OF THE STORMS TO BE STRONGER WITH THE POTENTIAL OF ISOLATED SEVERE STORMS PRODUCING LARGE HAIL AND VERY STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FOR SATURDAY...THE MOISTURE WILL INCREASE ACROSS THE AREA ALLOWING FOR A GREATER THREAT OF STORMS ACROSS ARIZONA. WITH THE DEEPER MOISTURE IN PLACE...AN UPPER LEVEL TROUGH WILL MOVE SOUTHWARD FROM THE DEEP LOW OVER NORTHWEST COLORADO... THIS TROUGH OF LOW PRESSURE WILL HELP PROVIDE SOME STRONGER LIFT AND A BETTER FLOW PATTERN THAT WILL HELP STORMS BECOME STRONGER AND POSSIBLY BECOME SEVERE. MOISTURE WILL REMAIN IN PLACE FROM THE MOGOLLON RIM SOUTH INTO MONDAY WITH THE POTENTIAL FOR STORM DEVELOP ALONG THE HIGH TERRAIN FROM THE KAIBAB PLATEAU SOUTHEAST ALONG THE MOGOLLON RIM AND INTO THE WHITE MOUNTAINS. THE STEERING FLOW WILL MOVE STORMS INTO THE LOWER ELEVATIONS OF YAVAPAI AND GILA COUNTIES DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:01 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 44 min |
| Aug 15, 3:31 PM MST | Areal Flood Advisory | FGZ | Coconino | 62 min |
| Aug 15, 3:51 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 24 min |
| Aug 15, 4:11 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 34 min |
| Aug 15, 4:37 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 38 min |
| Aug 15, 4:43 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 2 hr |
| Aug 15, 4:51 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 39 min |
| Aug 15, 4:58 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 2 hr |
Nearby
Tornado Warnings in Arizona, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.